Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 6, NWS La Crosse, WI

March 29, 1998La Crosse County, Trempealeau County, Wisconsin; Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Mar 29, 1998, 2:56 PM CST for La Crosse County, Trempealeau County, Wisconsin; Winona County, Minnesota. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 29, 1998, 2:56 PM CST (20:56 UTC)
Expired
Mar 29, 1998, 3:30 PM CST
In force
34 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Winona County, MN, La Crosse County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 33 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 3:05 PM CSTHail 1Barre Mills, WI
Mar 29, 3:10 PM CSTHail 0.75Osseo, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 11:00 AM CSTSevere Thunderstorm WatchSPC6 hr
Mar 29, 2:00 PM CSTTornado WatchSPC6 hr
Mar 29, 2:45 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1998-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1998-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

348 
WUUS1 KLSE 292057 RRA
SVRLSE
MNC169-WIC063-121-292130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
256 PM CST SUN MAR 29 1998


* SEVERE THUNDERSTORM WARNING FOR
    SOUTHERN TREMPEALEAU COUNTY - WEST CENTRAL WISCONSIN
    LA CROSSE COUNTY - WEST CENTRAL WISCONSIN
    SOUTHEASTERN WINONA COUNTY - SOUTHEASTERN MINNESOTA

* UNTIL 330 PM CST

* SOME LOCATIONS AFFECTED
    HOLMEN
    TREMPEALEAU
    GALESVILLE

* AT 255 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES NORTHWEST OF LA CROSSE...NEAR
  NODINE MINNESOTA. THE STORM WAS MOVING NORTHEAST AT 40 MPH.

* THE STORM WILL BE NEAR HOLMEN BY 310 PM.

THIS IS A DANGEROUS STORM WITH HAIL LARGER THAN AN INCH IN
DIAMETER. DO NOT GO OUTDOORS.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES. TAKE SHELTER IMMEDIATELY IN A STRONG
BUILDING.

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:45 AM CST, 12 hours 11 minutes earlier.

Area forecast discussion, Mar 29, 2:45 AM CST, 12 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
245 AM CST SUN MAR 29 1998

FORECAST CONCERNS TODAY...SHRA/TSRA CHANCES...TIMING AND INTENSITY...
HIGH TEMPERATURES.

07Z SURFACE ANALYSIS HAD A LOW IN NORTHEAST CO...WITH A WARM FRONT
EXTENDING EAST INTO NORTHERN MO.  ELEVATED SHRA/TSRA WERE DEVELOPING IN
A STRONG 850-700MB WARM ADVECTION/THETA-E CONVERGENCE ZONE ACROSS
NORTHERN IA EARLY THIS MORNING.  THESE SHOWERS WERE PUSHING RAPIDLY
NORTHEAST ACROSS THE FORECAST AREA.

00Z ETA MODEL OF CHOICE THIS RUN AS IT HAD THE BEST HANDLE ON THE
PRECIPITATION ACROSS SD/MN/IA AT 06Z.  THE WARM FRONT TO PUSH NORTH TO
NEAR A KMSP-KMKE LINE BY 00Z.  ISENTROPIC ANALYSIS FROM ETA INDICATES
THE STRONG 850-700MB LIFTING REMAINS ACROSS THE FORECAST AREA FOR MUCH
OF THE DAY...MOVING NORTH OF THE AREA LATE AS THE WARM FRONT PUSHES
NORTH.

BETTER UPPER LEVEL DIVERGENCE ASSOCIATED WITH THE APPROACHING JET MOVES
ACROSS THE AREA DURING THE AFTERNOON.  WITH INCREASING LOW LEVEL
MOISTURE...INSTABILITY AND HELICITY THRU THE DAY...DAY 1 MODERATE RISK
LOOKS REASONABLE.  GREATEST THREAT APPEARS LATE IN THE DAY INTO THE
EARLY EVENING HOURS.

A CONCERN IS...WITH MODERATE TO STRONG RISING MOTION ACROSS THE AREA
FOR MUCH OF THE DAY...ELEVATED CONVECTION MAY FIRE EARLY AND REPEATEDLY
THRU THE DAY RELEASING THE INSTABILITY IN SMALLER DOSES...ESPECIALLY
FURTHER NORTH OF THE WARM FRONT.  THIS MAY KEEP STORM INTENSITY DOWN
SOME ACROSS THE NORTH PART OF THE FORECAST AREA UNTIL LATE IN THE DAY.

AVN-FAN POPS IN THE LIKELY CATEGORY AND PREFERRED OVER THE MORE CHANCE
TYPE NGM-FWC POPS.  00Z FWC/FAN/ETA 2M GRIDPOINT GUIDANCE TEMPERATURES
ALL REASONABLY SIMILAR.  WARMER ETA 2M TEMPS PREFERRED ACROSS THE SOUTH
END OF THE FORECAST AREA WHERE THE WARM FRONT TO PUSH THRU EARLIER AND
SOME SUN MORE LIKELY.

COORD WITH KGRB.

RRS

In the hours before

Local storm report, Mar 29, 1:07 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
107 PM CST SUN MAR 29 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0947 AM    WADENA                    IA   .75 INCH HAIL
03/29/98   FAYETTE                        DIME SIZED HAIL COVERING
                                          THE GROUND

1005 AM    2N ST OLAF                IA   .75 INCH HAIL
03/29/98   CLAYTON

1005 AM    NEW MINER                 WI   1.75 INCH HAIL
03/29/98   JUNEAU

1027 AM    3S NEW ROME               WI   WIND DAMAGE
03/29/98   ADAMS                          TREES DOWN

1030 AM    NEW ROME                  WI   1.75 INCH HAIL      J
03/29/98   ADAMS

NELSON
Local storm report, Mar 29, 1:07 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
107 PM CST SUN MAR 29 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0947 AM    WADENA                    IA   .75 INCH HAIL
03/29/98   FAYETTE                        DIME SIZED HAIL COVERING
                                          THE GROUND

1005 AM    2N ST OLAF                IA   .75 INCH HAIL
03/29/98   CLAYTON

1005 AM    NEW MINER                 WI   1.75 INCH HAIL
03/29/98   JUNEAU

1027 AM    3S NEW ROME               WI   WIND DAMAGE
03/29/98   ADAMS                          TREES DOWN

1030 AM    NEW ROME                  WI   1.75 INCH HAIL      J
03/29/98   ADAMS

NELSON
Local storm report, Mar 29, 2:44 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
244 PM CST SUN MAR 29 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0218 PM    NEAR MEDFORD              WI   1 INCH HAIL
03/29/98   TAYLOR

TMC
Local storm report, Mar 29, 2:44 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
244 PM CST SUN MAR 29 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0218 PM    NEAR MEDFORD              WI   1 INCH HAIL
03/29/98   TAYLOR

TMC

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 10:05 AM CSTSevere Thunderstorm WarningARXJuneau25 min
Mar 29, 10:24 AM CSTSevere Thunderstorm WarningARXAdams31 min
Mar 29, 2:18 PM CSTSevere Thunderstorm WarningARXTaylor47 min
Mar 29, 2:38 PM CSTSevere Thunderstorm WarningARXBuffalo57 min
Mar 29, 3:01 PM CSTSevere Thunderstorm WarningARXTrempealeau29 min
Mar 29, 3:14 PM CSTSevere Thunderstorm WarningARXJackson, Monroe61 min
Mar 29, 4:45 PM CSTSevere Thunderstorm WarningARXBuffalo60 min
Mar 29, 5:16 PM CSTTornado WarningARXBuffalo14 min
Mar 29, 3:31 PM CSTSevere Thunderstorm WarningARXDodge, Mower44 min
Mar 29, 3:56 PM CSTSevere Thunderstorm WarningARXOlmsted64 min
Mar 29, 4:13 PM CSTTornado WarningARXDodge47 min
Mar 29, 4:18 PM CSTSevere Thunderstorm WarningARXWabasha57 min
Mar 29, 4:39 PM CSTTornado WarningARXWabasha51 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.